Dense Fog, Edwards
- When
- September 3, 2:00 AM CST to 8:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Along and north of a line from the Marion/Carbondale area to Harrisburg and Shawneetown, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Along and north of a line from the Marion/Carbondale area to Harrisburg and Shawneetown, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere. High pressure was centered over the Upper Ohio Valley, resulting in light winds across southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 2, 10:47 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1147 PM CDT Tue Sep 2 2014 .Update... Issued at 1147 PM CDT Tue Sep 2 2014 Updated the Aviation Section. && .SHORT TERM...(Tonight through Thursday night) Issued at 241 PM CDT TUE SEP 2 2014 A weak mid/upper-level trough pushing through the area today, has pushed a weak surface wind shift into our western counties this afternoon. There has been some drying/mixing of dewpoints, and temperatures have struggled to warm up behind this wind shift from KPOF through KMVN. Scattered convection is to be expected ahead of this front over southwest Indiana and west Kentucky through sunset. Skies are expected to clear and winds will become slack by late evening over the entire region. This certainly could result in fog development throughout the region overnight. Did not mention it in the gridded forecast at this time. Just prefer to see the clearing and diminished winds before putting fog in the official forecast. The 12Z guidance builds the 500mb heights over our region Wednesday into Thursday. Today's surface boundary will take on more of a warm frontal look Wednesday, and it may provide a focus for convective development mainly over the western half of the area Wednesday afternoon. This is likely to be isolated to widely scattered development, if anything. It looks like the heat and humidity will reprise its role on Thursday, with temperatures climbing well into the 90s and dewpoints holding above 70 degrees. Much of the area will see heat indices around of just above 100 degrees Thursday afternoon. It should stay under Heat Advisory criteria, so will continue to just mention the near-advisory level heat in the HWO. The forecast is dry from Wednesday night through Thursday night, which seems reasonable with the high building overhead. However, one model or another tries to generate some isolated QPF throughout this period. Certainly cannot rule out diurnal development with the building heat and humidity, but confidence and expected coverage are too low to mention at this time. As for temperatures, decided to lean toward the warm side of guidance in general throughout the short term period for both highs and lows. This is especially the case with highs for Thursday. .LONG TERM...(Friday through Tuesday) Issued at 241 PM CDT TUE SEP 2 2014 Medium to high confidence in the extended. Models are in good agreement with the upcoming cold front towards the end of the week. The 12z Tue GFS is a bit slower than its counter part 12z ECMWF with moving the front through the region. They both have similar arrival but the GFS has slower departure and cool air arrival. Either way Friday and Saturday look to be plentiful with thunderstorms. Surface based LI's negative 7 and CAPE between 2k and 3k j/kg severe weather can not be ruled out. Mitigating factors for severe weather would be a freezing level near 15k feet would lessen the possibility of hail. In addition low shear with relatively light winds overall would also negate Tor's and super cells overall. Multi cellular with heavy rains as PWAT's approach 2"...Would indicate heavy rain possibly a severe wind would be the main threat with this frontal passage. Otherwise much cooler and drier is expected in the wake of this front by Sunday. Temps will be around 10 degrees cooler than prior to passage. && .AVIATION... Issued at 1147 PM CDT TUE SEP 2 2014 Will continue with fog mention overnight. It has developed at some sites, just not any of the terminals. Expect temps to cross over with calm winds. Once the high clouds thin, conditions should become more favorable as well. Some CU possible Wednesday with light south winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 858 PM CDT TUE SEP 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 858 PM CDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PATCHY FOG WILL FORM LATE TONIGHT. THE FOG MAY BE LOCALLY DENSE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY MAINLY OVER SOUTHEAST MISSOURI AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS AND WEST KENTUCKY. LOCALLY HEAVY RAINFALL AND LIGHTNING ARE THE PRIMARY CONCERNS. HEAT INDEX VALUES WILL TOP 100 DEGREES THROUGHOUT THE REGION THURSDAY AFTERNOON. A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY THROUGH SATURDAY FOR THE ENTIRE REGION. ALTHOUGH A FEW STORMS MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 116 AM CDT WED SEP 3 2014 ILZ075>078-080>083-INZ081-082-085>088-031300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE... BOONVILLE...ROCKPORT 116 AM CDT WED SEP 3 2014 ...AREAS OF DENSE FOG OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA... AREAS OF DENSE FOG WILL CONTINUE GENERALLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR THROUGH THE EARLY MORNING HOURS. PERSONS TRAVELLING ACROSS THESE AREAS SHOULD BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITIES TO LESS THAN ONE QUARTER MILE...ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS...AND USE LOW BEAM HEADLIGHTS. VISIBILITIES SHOULD IMPROVE BY MID MORNING. JP
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541493, 541494, 541495, 541496, 541497, 541498, 541499, 541500, 541501, 541502, 541503, 541504, 541505.